Alert archive / Missouri / Flash Flood Warnings in 2005

Flash Flood Warning 62, NWS Springfield, MO

July 19, 2005Newton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jul 19, 2005, 2:40 AM CDT for Newton County, Missouri. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2005, 2:40 AM CDT (07:40 UTC)
Expired
Jul 19, 2005, 8:45 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Newton County, MO

The radar

The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 07:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:30 AM CDTFLASH FLOOD1 N Neosho, MO6 INCHES OF WATER OVER HIGHWAY 60 ON NORTH SIDE OF NEOSHO.
Jul 19, 3:30 AM CDTFLASH FLOOD1 N Neosho, MO6 INCHES OF WATER OVER HIGHWAY 60 ON NORTH SIDE OF NEOSHO.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 50 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2005-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1900 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2005-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1900 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1438 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 190743
FFWSGF
MOC145-191345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 AM CDT TUE JUL 19 2005

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NEWTON COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 845 AM CDT.

* AT 237 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED           
  THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. IN  
  ADDITION...LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL ROADS AROUND 
  THE NEOSHO AREA CLOSED OR CLOSING AT THIS TIME. DOPPLER RADAR      
  ESTIMATED AROUND 1.5 TO LOCALLY TWO INCHES OF RAIN HAD FALLEN IN   
  NEWTON COUNTY SINCE MIDNIGHT WITH AN ADDITIONAL ONE INCH OF        
  RAINFALL POSSIBLE BEFORE IT ENDS LATER THIS MORNING. 

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING
  INCLUDE...NEOSHO...DIAMOND...FAIRVIEW...GRANBY...LEAWOOD...
  SAGINAW...CLIFF VILLAGE...NEWTONIA...RACINE...REDINGS MILL...
  RITCHEY AND SHOAL CREEK ESTATES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. 
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3704 9411 3677 9408 3677 9463 3702 9460

$$

JLT
3 follow-up statements
000 
WGUS73 KSGF 190828
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
323 AM CDT TUE JUL 19 2005

MOC145-191345-
NEWTON MO-
323 AM CDT TUE JUL 19 2005

...FLASH FLOOD WARNING CONTINUES FOR NEWTON COUNTY UNTIL 845 AM
CDT...

AT 317 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
ROADS AROUND THE NEOSHO AREA CLOSED AS OF 3 AM. THUNDERSTORMS WITH 
VERY HEAVY RAINFALL CONTINUES ACROSS THE WARNED AREA. DOPPLER RADAR 
ESTIMATED BETWEEN 1.50 TO LOCALLY THREE INCHES HAD FALLEN FROM 
NORTHWEST NEWTON COUNTY...SOUTHEAST OF GALENA...SOUTHEAST THROUGH 
RACINE AND NEOSHO. A LOCAL RAINFALL REPORT ALONG SHOAL CREEK NEAR 
REDINGS MILL HAD 1.75 INCHES BETWEEN 2 AND 3 AM...WITH A TOTAL OF 
2.70 INCHES SINCE MIDNIGHT. 

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING TO OCCUR. 

BECAUSE OF THE HILLY TERRAIN OF THE OZARKS...THERE ARE HUNDREDS OF
LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO
NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT
ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES
AWAY.

LAT...LON 3704 9411 3677 9408 3677 9463 3702 9460

$$

JLT
000 
WGUS73 KSGF 190931
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
426 AM CDT TUE JUL 19 2005

MOC145-191345-
NEWTON MO-
426 AM CDT TUE JUL 19 2005

...FLASH FLOOD WARNING CONTINUES FOR NEWTON COUNTY UNTIL 845 AM
CDT...

AT 422 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED SEVERAL 
ROADS AROUND THE NEOSHO AREA REMAIN FLOODED AND CLOSED. ALTHOUGH THE 
HEAVIEST RAINFALL HAS ENDED IN THE WARNED AREA...RUNOFF IS NOT 
COMPLETE AND WILL CONTINUE TO PRODUCE FLOODING PROBLEMS ACROSS THE 
WARNED AREA. 

DOPPLER RADAR ESTIMATED EARLIER A LARGE AREA OF NORTHWEST NEWTON 
COUNTY HAD BETWEEN TWO AND THREE INCHES OF RAIN SINCE MIDNIGHT WITH 
LOCALLY THREE TO FOUR INCHES AROUND RACINE. 

REMEMBER...RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH 
FLOODING TO OCCUR. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3704 9411 3677 9408 3677 9463 3702 9460

$$

JLT
000 
WGUS73 KSGF 191040
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
536 AM CDT TUE JUL 19 2005

MOC145-191345-
NEWTON MO-
536 AM CDT TUE JUL 19 2005

...FLASH FLOOD WARNING CONTINUES FOR NEWTON COUNTY UNTIL 845 AM
CDT...

AT 531 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT FLASH 
FLOODING WAS OCCURRING AROUND THE NEOSHO AREA...HOWEVER OVERALL 
FLOODING PROBLEMS HAVE DECREASED SINCE 3 AM. A REPORT OF 3.28 INCHES 
OF RAIN WAS RECORDED ALONG SHOAL CREEK NEAR REDINGS MILL BETWEEN 
MIDNIGHT AND 3 AM.  

ALTHOUGH RAINFALL HAS ENDED IN THE WARNED AREA...RUNOFF IS NOT 
COMPLETE AND WILL CONTINUE TO CAUSE PROBLEMS AROUND THE COUNTY THIS 
MORNING. 

REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER 
COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR 
CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN

LAT...LON 3704 9411 3677 9408 3677 9463 3702 9460

$$

JLT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:15 AM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 19, 1:15 AM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
115 AM CDT TUE JUL 19 2005

.AVIATION...

FOR THE 06Z TAFS...WEAK LOW LEVEL JET AND MOISTURE CONVERGENCE HAS
SET UP IN EXTREME SOUTHWEST MISSOURI EARLY THIS MORNING. A SMALL
COMPLEX OF THUNDERSTORMS DEVELOPED IN THIS REGION WHICH WILL FOLLOW
THE MAIN THERMO/WEAK 925MB FRONTAL BOUNDARY ALONG HIGHWAY 60 THIS
MORNING. BELIEVE MAIN TERMINAL WILL BE CLEAR OF MVFR/IFR
CEILINGS/VISIBILITIES DUE TO THIS SCENARIO...BUT CLOSE
ENOUGH FOR THE VCTS/VCSH. NAM/ETA MODEL IS INCREASING LOW/MID LEVEL
MOISTURE THIS MORNING AND PRODUCING LIGHT PRECIPITATION ACROSS
SOUTHERN MISSOURI. HOWEVER...BELIEVE MAIN FLIGHT RESTRICTIONS WILL
BE THROUGH 12Z WITH CEILINGS AROUND 5000 OR ABOVE THROUGH THE
AFTERNOON. LATER SHIFTS WILL NEED TO CONCENTRATE ON LEFT OVER
BOUNDARIES FROM THIS MORNING CONVECTION AND SEE IF ANY
RE-DEVELOPMENT OCCURS.

JLT

&&

.PREVIOUS DISCUSSION 230 PM...

OUTFLOW BOUNDARY EXTENDED FROM CARTHAGE TO NIXA TO HOUSTON AROUND
NOON. MOST OF THE EARLY MORNING STORMS HAVE DIMINISHED WITH NEW
CONVECTION ATTEMPTING TO FIRE SOUTH OF INTERSTATE 44...WHERE SURFACE
TEMPS ARE ALREADY IN THE UPPER 80S/LOWER 90S.

EXPECT SCATTERED CONVECTION TO DEVELOP DURING THE EARLY/MID
AFTERNOON OVER THE SOUTHEAST HALF OF THE FORECAST AREA...WITH
ANOTHER ROUND DEVELOPING OVER OUR NORTHWEST ZONES AHEAD OF THE COLD
FRONT OVER EASTERN KANSAS AND WEST CENTRAL MO FROM MID AFTERNOON
THROUGH THE EVENING. MAIN QUESTION WILL BE HOW MUCH THE CURRENTLY
STABILIZED AIRMASS OVER OUR NORTHWEST ZONES CAN RECOVER.

LATEST GFS AND NAM SHOW APPROACHING FRONT STALLING OVER THE AREA
LATE TONIGHT INTO TUESDAY AND GRADUALLY WASHING OUT AS LEE TROUGH
DEEPENS OVER THE CENTRAL/NORTHERN HIGH PLAINS. FOR NOW WILL CONTINUE
LOW POPS THROUGH TUESDAY WITH UNSTABLE AIRMASS AND WEAK CONVERGENCE
ALONG STALLED FRONT AND POSSIBLE REMNANT OUTFLOW BOUNDARIES.

UPPER LEVEL RIDGE WILL BUILD INTO THE AREA THROUGH THE LATTER
PORTION OF THE WEEK...WITH POTENTIAL FOR TRIPLE DIGIT HIGHS BY
FRIDAY.  MODEL SOUNDINGS SHOW FAIRLY UNSTABLE BUT INCREASINGLY DRIER
AIRMASS OVER THE REGION...SO WILL CONTINUE DRY FORECAST THROUGH THE
REST OF THE PERIOD. WILL NEED TO MONITOR POSSIBLE FROPA ON THURSDAY.
AT THIS TIME...IT LOOKS LIKE MAIN PRECIPITATION SHOULD DEVELOP JUST
TO THE EAST OF OUR AREA...IN VICINITY OF NORTHWEST FLOW AND DEEPER
MOISTURE AROUND EASTERN EDGE OF BUILDING UPPER RIDGE.

MMT

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

WFO SGF
Hazardous weather outlook, Jul 18, 9:50 PM CDT, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
950 PM CDT MON JUL 18 2005

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
950 PM CDT MON JUL 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS.

  AREAS AFFECTED AND TIMING:

  ALL BUT FAR NORTHERN PORTIONS OF THE OUTLOOK AREA OVERNIGHT.

  DISCUSSION:

  ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE INTO THE
  OVERNIGHT HOURS AS A WEAK FRONT SETTLES INTO THE AREA. THE
  STRONGER STORMS WILL PRODUCE FREQUENT CLOUD TO GROUND
  LIGHTNING...BRIEF HEAVY RAINFALL...AND POSSIBLY AN ISOLATED WIND
  GUST OVER 40 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON TUESDAY AS
  THE STALLED FRONT REMAINS OVER THE AREA. NO ORGANIZED SEVERE
  THUNDERSTORMS ARE ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

FOSTER

In the hours before

Local storm report, Jul 18, 9:58 PM CDT, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 PM CDT MON JUL 18 2005

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HEAVY RAIN       4 SE VANZANT            36.93N 92.27W
07/18/2005  2.00 INCH        DOUGLAS            MO   PUBLIC

            2 INCHES IN JUST OVER AN HOUR

0930 PM     HEAVY RAIN       4 N WHITE CHURCH        36.91N 91.78W
07/18/2005  2.25 INCH        HOWELL             MO   PUBLIC

            2.25 OF RAIN IN 45 MINUTES.

Nearby

Flash Flood Warnings in Missouri, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.